Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Global solution branch and Morse index estimates of a semilinear elliptic equation with super-critical exponent

Authors: Zongming Guo and Juncheng Wei
Journal: Trans. Amer. Math. Soc. 363 (2011), 4777-4799
MSC (2010): Primary 35B33; Secondary 35B32, 35J61
Published electronically: March 25, 2011
MathSciNet review: 2806691
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the nonlinear eigenvalue problem

$\displaystyle (0.1) \qquad\qquad\qquad \qquad\qquad\left \{\begin{array}{l}-\De... ...; u=0 \;\; \mbox{on $\partial B$}, \end{array} \right.\qquad\qquad\qquad\qquad $

where $ B$ denotes the unit ball in $ \mathbb{R}^N$, $ N \geq 3$, $ \lambda>0$ and $ p>(N+2)/(N-2)$. According to classical bifurcation theory, the point $ (\mu_1,0)$ is a bifurcation point from which emanates an unbounded branch $ \mathscr{C}$ of solutions $ (\lambda, u)$ of (0.1), where $ \mu_1$ is the principal eigenvalue of $ -\Delta$ in $ B$ with Dirichlet boundary data. It is known that there is a unique value $ \lambda=\lambda_* \in (0, \mu_1)$ such that (0.1) has a radial singular solution $ u_* (\vert x\vert)$. Let $ p_c>\frac{N+2}{N-2}$ be the Joseph-Lundgren exponent. We show that the structure of the branch $ \mathscr{C}$ changes for $ p \geq p_c$ and $ (N+2)/(N-2)<p<p_c$. For $ (N+2)/(N-2)<p<p_c$, $ \mathscr{C}$ turns infinitely many times around $ \lambda_*$, which implies that all the singular solutions have infinite Morse index. For $ p \geq p_c$, we show that all solutions (regular or singular) have finite Morse index. For $ N \geq 12$ and $ p>p_c$ large, we show that all solutions (regular or singular) have exactly Morse index one. As a consequence, we prove that any regular solution intersects with the singular solution exactly once and any regular solution exists (and is unique) only when $ \lambda \in (\lambda_{*}, \mu_1)$.

References [Enhancements On Off] (What's this?)

  • 1. H. Brezis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), 437-477. MR 709644 (84h:35059)
  • 2. C. Budd and J. Norbury, Semilinear elliptic equations and supercritical growth, J. Differential Equations 68 (1987), 169-197. MR 892022 (88i:35056)
  • 3. B. Buffoni, E. N. Dancer and J. Toland, The subharmonic bifurcation of Stokes waves, Arch. Rational Mech. Anal. 152 (2000), 241-271. MR 1764946 (2002e:76010b)
  • 4. E. N. Dancer, Infinitely many turning points for some supercritical problems, Ann. Math. Pura Appl. 178 (2000), 225-233. MR 1849387 (2002g:35077)
  • 5. M. del Pino, J. Dolbeault and M. Musso, ``Bubble-tower'' radial solutions in the slightly supercritical Brezis-Nirenberg problem, J. Differential Equations 193 (2003), 280-306. MR 1998635 (2004h:35077)
  • 6. J. Dolbeault and I. Flores, Geometry of phase space and solutions of semilinear elliptic equations in a ball, Trans. Amer. Math. Soc. 359 (2007), 4073-4087. MR 2309176 (2008g:35054)
  • 7. M. Fila, M. Winkler and E. Yanagida, Convergence rate for a parabolic equation with supercritical nonlinearity, J. Dynam. Diff. Eqns. 17 (2005), no. 2, 249-269. MR 2157459 (2006c:35131)
  • 8. B. Gidas, W. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209-243. MR 544879 (80h:35043)
  • 9. C. Gui, W.-M. Ni and X. Wang, On the stability and instability of positive steady states of a semilinear heat equation in $ R^n$, Comm. Pure Appl. Math. 45 (1992), 1153-1181. MR 1177480 (93h:35095)
  • 10. D. D. Joseph and T. S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal. 49 (1973), 241-269. MR 0340701 (49:5452)
  • 11. F. Merle and L. A. Peletier, Positive solutions of elliptic equations involving supercritical gowth, Proc. R. Soc. Edinburgh 118A (1991), 49-62. MR 1113842 (92g:35074)
  • 12. F. Merle, L. A. Peletier and J. Serrin, A bifurcation problem at a singular limit, Indiana Univ. Math. J. 43 (1994), 585-609. MR 1291530 (95j:35024)
  • 13. P. Polacik and E. Yanagida, A Liouville property and quasiconvergence for a semilinear heat equation, J. Diff. Eqns. 208 (2005), no. 1, 194-214. MR 2107299 (2005j:35109)
  • 14. C. K. Qu and R. Wong, ``Best possible'' upper and lower bounds for the zeros of the Bessel function $ J_\nu (x)$, Trans. Amer. Math. Soc. 351 (1999), 2833-2859. MR 1466955 (99j:33006)
  • 15. P. H. Rabinowitz, Variational methods for nonlinear eigenvalue problems, Indiana Univ. Math. J. 23 (1974), 729-754. MR 0333442 (48:11767)
  • 16. X. Wang, On the Cauchy problem for reaction-diffusion equations, Trans. Amer. Math. Soc. 337 (1993), 549-590. MR 1153016 (93h:35106)
  • 17. L. Zhang, Uniqueness of positive solutions of $ \Delta u+u +u^p=0$ in a ball, Comm. PDEs 17 (1992), no. 7-8, 1141-1164. MR 1179281 (94b:35125)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B33, 35B32, 35J61

Retrieve articles in all journals with MSC (2010): 35B33, 35B32, 35J61

Additional Information

Zongming Guo
Affiliation: Department of Mathematics, Henan Normal University, Xinxiang, 453007, People’s Republic of China

Juncheng Wei
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong

Keywords: Branch of positive radial solutions, infinitely many turning points, Morse index, semilinear elliptic problems with super-critical exponent, Bessel function
Received by editor(s): March 31, 2009
Received by editor(s) in revised form: November 5, 2009
Published electronically: March 25, 2011
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society